Some physicians are concerned by recent research that showed as many as one-third of women taking breast cancer drugs developed in the past 10 years do not complete their recommended five-year course, which could lead to a recurrence of the disease and a reduced chance of survival, the Los Angeles Times reports. According to the Times, many women taking tamoxifen and aromatase inhibitors, which work by blocking the production of estrogen, prematurely end the therapy because of side effects. A study conducted by researchers from Trinity College and published in the Jan. 22 online edition of the journal Cancer found that about 25% of women taking tamoxifen stopped within one year and that one-third of the women discontinued the drug after 3.5 years. According to NIH, tamoxifen reduces the risk of breast cancer recurrence by about 40%. The drug can cause mood swings and hot flashes, and, in rare cases, can cause blood clots, stroke and endometrial cancer, the Times reports. The most common side effects of aromatase inhibitors are bone pain, hot flashes, insomnia and joint aches, and the drugs also can lead to increased risks of osteoporosis and fractures. A study conducted by researchers at the Dana-Farber Cancer Institute and presented last month at the 29th Annual San Antonio Breast Cancer Symposium found that one in five women who were diagnosed with early-stage, hormone-sensitive breast cancer and were prescribed aromatase inhibitors did not take the drugs as recommended because of side effects. A study conducted by Cary Presant — a professor of medicine at the University of Southern California and former president of the American Cancer Society — and colleagues and presented in October 2006 at the American Society of Clinical Oncology annual meeting found that 20% of women taking aromatase inhibitors discontinued treatment due to side effects of the drugs. According to the Times, the recent studies have “ignited a call” for more long-term studies on patients taking antihormonal drugs for breast cancer.